Even though we all enjoy the benefits of caffeine in our coffee, tea and energy drinks, caffeine is still considered an addictive drug — not that different from nicotine or alcohol.
As we explore the effects of caffeine on our bodies, we can assess how much it acts like a drug. First of all, our bodies develop a tolerance to caffeine after some exposure, which means that your body requires more caffeine to get the same desired (or undesired) effects. If you become a coffeeholic, you may realize that you require more and more coffee to stay awake in the morning.
Second of all, if some coffeeholics miss their regular cup of Joe, they may experience some gruesome withdrawal effects. The addicted body expects the drug, and if it doesn’t get what it wants, it can hold your body and brain hostage. For example, some people who are regular coffee drinkers may experience a caffeine-withdrawal headache if they go without coffee for awhile. These withdrawal symptoms could last for hours, days or weeks after one stops taking caffeine.
Caffeine withdrawal looks worse in those who are more addicted, like Therese Knepper who asked the following question on Twitter:
Therese, here’s your answer. You may be experiencing caffeine withdrawal. Since caffeine normally stimulates the gut, stopping it after long-term use slows down the digestive system. Keep drinking water and wait for your body to recover.
As one goes through withdrawal from caffeine, he or she may experience the opposite of what the drug normally does. In addition to caffeine withdrawal headaches, one may also feel very sleepy because the body used to depend on the caffeine to stay alert. A person withdrawing from caffeine may also become very irritable, depressed, constipated and lethargic.
Don’t use these withdrawal symptoms as an excuse to continue overdosing on coffee; continuing your caffeine addiction will raise your body’s tolerance to the point where your morning coffee will become useless. That’s why I recommend going on aperiodic caffeine cleanse or detox. This allows your body to reset its tolerance to caffeine and prevents your body from needing 5-6 cups of coffee or tea in the morning just to get started. However, it’s always a good idea to gradually lower your caffeine/coffee dosage instead of dropping it all at once.
It also helps to prevent the possibility of overdosing on caffeine. Though rare, it can occur. Cortney Ellyn asked the following question on Twitter:
Caffeine overdose is very rare, but possible. Doctors agree that ingesting more than 250 mg of caffeine over a short period of time (an 8-ounce cup of coffee contains about 100 mg of caffeine) can lead to the unpleasant symptoms of a caffeine overdose. The reported lethal dose is 10 grams (10,000 milligrams or 100 cups of coffee or tea all at once).
The symptoms of caffeine overdose vary. One may experience “caffeinism,” which include insomnia, nervousness, jitters, irritability, anxiety and/or muscle twitches. You should especially watch out if you have a heart problem, as caffeine overdose could lead to heart palpitations and arrhythmias. Some unlucky individuals may experience seizures, especially those who are new to caffeine.
The worst cases, however, don’t come from a few too many cups of coffee. Caffeine is very safe when used appropriately. It usually occurs when an unknowing victim (usually children) swallow too many caffeine pills or espresso beans by mistake.
It almost happened to me in college when a friend gave me a small bag of delicious chocolates before spending an evening in the library. A few chapters and half a bag later, I started feeling jittery. After taking a second look at the bag, I realized that they were chocolate-covered espresso beans! I ended up feeling fine a few hours later, but never finished the bag.